Temporal features of HIT
Three temporal features of HIT have been recognised:
(1) Typical-onset HIT: This is seen in two-thirds of patients. The fall in platelet count begins 5-10 days after starting a heparin course, and thrombocytopaenic levels are reached by 7-14 days.
(2) Rapid-onset HIT: In one-third of patients, an abrupt fall in platelets occurs on giving heparin. This group has typically received heparin within the past 100 days (sometimes, only heparin flushes). Thus, these patients already have clinically significant levels of HIT antibodies.
(3) Delayed-onset HIT: This occurs rarely, wherein HIT begins several days after the patient last received heparin. A single heparin injection may cause thrombosis and thrombocytopaenia, starting about a week later.
Thrombosis and other clinical presentations:
Venous thrombosis is more common than arterial thrombosis, and pulmonary embolism is more common than all of the arterial thrombotic events combined. However, lower limb arterial thrombosis is also seen commonly. Cerebral venous thrombosis and adrenal vein thrombosis also occur, although this is rare. Skin lesions at heparin injection sites may range from erythematous plaques to skin necrosis.
A quarter of patients who receive an intravenous heparin bolus in the presence of circulating HIT antibodies present with fever, chills, respiratory distress and hypertension, and, rarely, cardiac or respiratory arrest occurs. The clinical presentation is seen 5-30 minutes following the bolus injection and is accompanied by a fall in platelets.
Decompensated DIC (reduced fibrinogen or an unexplained increase in INR) occurs in only 5-15% of patients.